Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 9:11 PM CDT for 4 counties in North Dakota. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 9:11 PM CDT (02:11 UTC)
- Expired
- Jun 7, 2020, 10:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 9:47 PM CDT | TSTM WND GST 58 | 5 N Leonard, ND | PEAK WIND MEASURED AT AN NDAWN STATION. |
| Jun 7, 9:47 PM CDT | TSTM WND GST 58.5 | 5 N Leonard, ND | PEAK WIND MEASURED AT AN NDAWN STATION. |
| Jun 7, 9:49 PM CDT | TSTM WND GST 58 | 5 N Mcleod, ND | PEAK WIND MEASURED AT THE SHEYENNE RAWS STATION. |
| Jun 7, 9:50 PM CDT | TSTM WND DMG | Lisbon, ND | TREES UPROOTED AND POWER LINES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1869 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2410 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
011
WUUS53 KFGF 080211
SVRFGF
NDC017-073-077-081-080315-
/O.NEW.KFGF.SV.W.0040.200608T0211Z-200608T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
911 PM CDT Sun Jun 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Ransom County in southeastern North Dakota...
South central Cass County in southeastern North Dakota...
Western Richland County in southeastern North Dakota...
Sargent County in southeastern North Dakota...
* Until 1015 PM CDT.
* At 911 PM CDT, severe thunderstorms were located along a line
extending from near Verona to Crete to 6 miles south of
Straubville, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lisbon, Hankinson, Gwinner, Kindred, Milnor, Lidgerwood and Forman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
North Dakota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9778 4593 9799 4615 9796 4633 9801
4683 9713 4650 9692 4594 9688 4593 9778
TIME...MOT...LOC 0211Z 249DEG 46KT 4640 9802 4621 9792 4595 9794
HAIL...<.75IN
WIND...70MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:42 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 7, 7:42 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 742 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 741 PM CDT Sun Jun 7 2020 Significant instability remains over eastern North Dakota and extends into parts of northwest Minnesota with values of ML CAPE ranging between 1500 and 3500 J/Kg. This instability combined with deep layer shear of 40 to 60 knots this environment remains capable of supporting supercells. The outflow boundary that was previously located in the Red River Valley has dissipated which will decrease the tornado threat somewhat. Low level SRH remains maximized in far northwest Minnesota where some wall clouds were reported earlier and in southeast North Dakota near the South Dakota border where a tornado was confirmed. There will remain a window while the over the next hour to two where tornadoes remain possible. The threat for significant tornadoes has decreased across eastern North Dakota and northwest Minnesota. With the unstable environment and deep layer shear large hail, high winds, a tornado or two remain possible this evening. Later tonight storms are expected to grow upscale into more of a linear storm mode. At this point the primary severe risk will transition to wind. && .UPDATE... Issued at 705 PM CDT Sun Jun 7 2020 Warm front has remained this evening from the Cavalier ND area to near Thief River Falls then toward Park Rapids. Storms when reaching this warm front encountering better dynamics to become severe. SigTor remains higher along the Manitoba border near the front, but trends will indicate that the TOR threat will start to diminish by 02z. Watching the 500 mb wave moving NNE thru central SD and into south central ND with better upper level forcing with it. General band of t-storms with this feature and numerous severe storms along it from south of Jamestown to near Pierre SD. TOR reported near Ashley ND as area around there did see uptick in SigTor parameters. General thoughts are that as the wave lifts NNE will see increased t-storm action into E ND and likely form a line as it does and move NE thru most of the area overnight. Severe threat will be mainly hail and wind. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 705 PM CDT Sun Jun 7 2020 VFR conditions at the TAF sites, except when thunderstorms are nearby when brief IFR/MVFR conditions will occur. T-storm threat at most sites continues past 06z then diminishes by 12z. Main t-storm threat Monday late aftn/eve will be in MN, affecting Bemidji. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC UPDATE...Riddle SHORT TERM...TG LONG TERM...Lynch AVIATION...Riddle
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. A couple tornadoes are possible, including the possibility for a strong and especially dangerous tornado. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will remain isolated and then increase in coverage after 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Local storm report, Jun 7, 8:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
844 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 4 N DAZEY 47.25N 98.20W
06/07/2020 E70 MPH Griggs ND TRAINED SPOTTER
STORM OUTFLOW.
&&
GGUSTLocal storm report, Jun 7, 8:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
849 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 1 E LUVERNE 47.25N 97.91W
06/07/2020 M64 MPH Steele ND TRAINED SPOTTER
&&
GGUSTLocal storm report, Jun 7, 8:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
851 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG 1 E SIBLEY 47.23N 97.94W
06/07/2020 BARNES ND PUBLIC
1-INCH TREE LIMBS BROKEN AND SHINGLES BLOWN
OFF.
&&Local storm report, Jun 7, 8:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
852 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM FUNNEL CLOUD 8 SSW LAKOTA 47.94N 98.41W
06/07/2020 Nelson ND 911 CALL CENTER
PUBLIC REPORT OF FUNNEL CLOUD TO THE WEST OF HIGHWAY 1.
&&
GGUSTLocal storm report, Jun 7, 9:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
906 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 4 NE BROCKET 48.25N 98.29W
06/07/2020 M1.50 INCH RAMSEY ND PUBLIC
&&Local storm report, Jun 7, 9:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
911 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 4 W LARIMORE 47.91N 97.71W
06/07/2020 E70.00 MPH Grand Forks ND 911 CALL CENTER
LARIMORE FIRE DEPT. REPORTED WIND GUST MOVED TRUCK.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 30 min |
| Jun 7, 7:25 PM CDT | Severe Thunderstorm Warning | FGF | Eddy | 35 min |
| Jun 7, 7:26 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 64 min |
| Jun 7, 7:41 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 64 min |
| Jun 7, 7:53 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 52 min |
| Jun 7, 8:00 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 45 min |
| Jun 7, 8:06 PM CDT | Special Weather Statement | FGF | Ramsey | 39 min |
| Jun 7, 8:10 PM CDT | Areal Flood Advisory | FGF | Pembina | 6 hr |
| Jun 7, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 48 min |
| Jun 7, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 46 min |
| Jun 7, 8:23 PM CDT | Special Weather Statement | FGF | Pembina | 67 min |
| Jun 7, 8:30 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 45 min |
| Jun 7, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 44 min |
| Jun 7, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 67 min |
| Jun 7, 8:39 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 51 min |
| Jun 7, 8:49 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Steele, Traill | 56 min |
| Jun 7, 8:52 PM CDT | Tornado Warning | FGF | Nelson, Ramsey, Walsh | 38 min |
| Jun 7, 8:57 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Traill | 48 min |
| Jun 7, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 47 min |
| Jun 7, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Pembina, Traill, Walsh | 43 min |
| Jun 7, 9:23 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Traill | 67 min |
| Jun 7, 9:48 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 42 min |
| Jun 7, 10:04 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 41 min |
| Jun 7, 10:23 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 39 min |
| Jun 7, 11:06 PM CDT | Special Weather Statement | FGF | Cass | 39 min |
| Jun 7, 11:10 PM CDT | Special Weather Statement | FGF | Ransom | 50 min |
| Jun 7, 11:21 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 39 min |
| Jun 7, 11:48 PM CDT | Special Weather Statement | FGF | Barnes, Cass, Traill | 42 min |
| Jun 7, 11:55 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland, Traill | 50 min |
| Jun 8, 12:26 AM CDT | Special Weather Statement | FGF | Ransom | 49 min |
| Jun 8, 1:08 AM CDT | Special Weather Statement | FGF | Barnes, Cass | 52 min |
| Jun 8, 2:30 AM CDT | Areal Flood Advisory | FGF | Pembina | 8 hr |
| Jun 8, 2:55 PM CDT | Special Weather Statement | FGF | Pembina, Walsh | 35 min |
| Jun 8, 2:58 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 62 min |
| Jun 8, 3:06 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 54 min |
| Jun 8, 4:25 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele | 65 min |
| Jun 8, 4:32 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson | 25 min |
| Jun 8, 4:52 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Jun 8, 4:52 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele | 53 min |
| Jun 8, 5:02 PM CDT | Tornado Warning | FGF | Grand Forks | 28 min |
| Jun 8, 5:12 PM CDT | Tornado Warning | FGF | Grand Forks | 18 min |
| Jun 8, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 47 min |
| Jun 8, 5:42 PM CDT | Areal Flood Advisory | FGF | Steele | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.